Quantitative statistical robustness for tail-dependent law invariant risk measures

Wei Wang, Huifu Xu, Tiejun Ma

Research output: Contribution to journalArticlepeer-review


When estimating the risk of a financial position with empirical data or Monte Carlo simulations via a tail-dependent law invariant risk measure such as the Conditional Value-at-Risk (CVaR), it is important to ensure the robustness of the plug-in estimator particularly when the data contain noise. Krätschmer et al. [Comparative and qualitative robustness for law invariant risk measures . Financ. Stoch., 2014,18, 271–295.] propose a new framework to examine the qualitative robustness of such estimators for the tail-dependent law invariant risk measures on Orlicz spaces, which is a step further from an earlier work by Cont et al. [Robustness and sensitivity analysis of risk measurement procedures. Quant. Finance, 2010,10, 593–606] for studying the robustness of risk measurement procedures. In this paper, we follow this stream of research to propose a quantitative approach for verifying the statistical robustness of tail-dependent law invariant risk measures. A distinct feature of our approach is that we use the Fortet–Mourier metric to quantify variation of the true underlying probability measure in the analysis of the discrepancy between the law of the plug-in estimator of the risk measure based on the true data and the one based on perturbed data. This approach enables us to derive an explicit error bound for the discrepancy when the risk functional is Lipschitz continuous over a class of admissible sets. Moreover, the newly introduced notion of Lipschitz continuity allows us to examine the degree of robustness for tail-dependent risk measures. Finally, we apply our quantitative approach to some well-known risk measures to illustrate our results and give an example of the tightness of the proposed error bound.
Original languageEnglish
Pages (from-to)1669-1685
Number of pages18
JournalQuantitative Finance
Issue number10
Early online date26 Mar 2021
Publication statusPublished - 3 Oct 2021


  • quantitative robustness
  • tail-dependent law invariant risk measures
  • Fortet–Mourier metric
  • admissible sets
  • index of quantitative robustness


Dive into the research topics of 'Quantitative statistical robustness for tail-dependent law invariant risk measures'. Together they form a unique fingerprint.

Cite this